You are on your first day as the FY1 on the General medical ward. You are reviewing the blood tests for your patient and you see a gentleman with the following blood results.
What stage of AKI does this gentleman have? Write your answer before clicking reveal to find out more about AKI staging.
This gentleman has stage 2 AKI as based on the KIDIGO definition. This is based on creatine increase or urine output decrease.
Stage 1 = Cr x 1.5-1.9 or increase of ≥26µmol/l ; UO <0.5ml/kg/h over 6 consecutive hours
Stage 2 = Cr x 2.0 -2.9; UO <0.5ml/kg/h over 12 hours
Stage 3 = Cr x 3 or increase of ≥354µmol/l; UO <0.3ml/kg/h over 24hours or anuria over 12 hours
There are many other classifications which are similar (RIFLE, AKIN) which you can look at if you want further knowledge.
You do not know the gentleman whose results are shown.
Mr Sparks 63 year old gentleman who was admitted yesterday.
Which on the regular medications should be withheld?
Whilst this will not cause AKI in patients who take this during ill health, it can accumulate in AKI and lead to lactic acidosis so should be withheld in acute illness.
This does not routinely need to be stopped in AKI however if the patient is still hypotensive it might be prudent to withhold this for a few days.
This is not routinely stopped in people with AKI and is used as an effective antipyretic. Unlike NSAIDs which do need to be withheld in AKI.
As an ACE-inhibitor ramipril needs to be stopped in AKI. They reduce renal perfusion and as such with AKI can cause further damage. They can also lead to hyperkalaemia.
This is a sodium-glucose co-transporter-2 inhibitor (SGLT-2) causing patients treated with them to have glycosuria. There are two reasons why these should be stopped. The first is the risk of ketoacidosis in dehydrating illness but also as this gentleman has had a UTI – this is a contraindication for this. They can also lead to AKI.
You review the gentleman’s drug chart. Gentamicin has been calculated and prescribed on a separate chart and he is has been given amoxicillin 1g tds.
Can you see any errors on this? What do you think has led to this gentleman’s AKI? and What should you do?
Both empagliflozin and ramipril have been signed for and given when they should have been omitted.
The AKI is likely to be multifactorial due to sepsis and medication driven with gentamicin, empagliflozin and ramipril all being culprits that lead to AKI in the unwell patient.
So what should you do?
- Stop Gentamicin, it is unclear if this is causal but we know it can cause nephrotoxicity and this gentleman’s kidneys are already unhappy
- Encourage him to drink/IV rehydration. This gentleman has been unwell with a fever so his insensible losses have gone up. If he has been septic it is possible he has been in a fluid deficit in admission and it is possible this has not been corrected sufficiently. If the gentleman is able to drink and strict fluid balance can be undertaken then that may be sufficient or he may need a short time on IV rehydration.
- Withhold both empagliflozin and ramipril and monitor blood sugars and blood pressure. Blood sugars may be higher without diabetes medication and you may need advice from the diabetic team to manage this as an inpatient. Blood pressure is likely to rise as this gentleman clinically improves at which point you can consider reintroduction of ACE-inhibitor.
You follow the above advise and slowly this gentleman’s renal function improves. You stop the empagliflozin on the advice of the inpatient diabetes team and await their review as an outpatient and alternative oral medication is started. Ramipril is restarted on discharge with no ill effects. This gentleman has his U+Es rechecked at his GP 2-3 weeks and they have returned to pre-admission values.
Well done you have completed the case.